Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Wichita, KS

April 6, 2003Kingman County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2003, 4:33 PM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 4:33 PM CDT (21:33 UTC)
Expired
Apr 6, 2003, 5:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
555 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 062133
SVRICT
KSC095-173-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 530 PM CDT.

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF NORWICH...OR ABOUT 26
  MILES NORTHEAST OF ANTHONY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR VIOLA AROUND 455 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK AND KINGMAN COUNTIES UNTIL 530 PM CDT.

LAT...LON 3759 9781 3745 9792 3748 9750 3770 9761

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:51 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 6, 2:51 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT SUN APR 6 2003

MAIN FCST CONCERN THIS PACKAGE IS CONVECTIVE ACTIVITY TNGHT,
ESPECIALLY OVER SE KS.

TNGHT: MUCH OF WHAT HAPPENS TNGHT WL REVOLVE AROUND HOW THE
CONVECTIVE ACTIVITY EVOLVES AROUND ZONE ISSUANCE TIME. AM EXPECTING
STORMS TO DEVELOP CLOSE TO OR JUST BEFORE ISSUANCE TIME, WITH SVR
STORMS DEFINITELY A THREAT OVER SE KS THIS EVENING. WIND PROFILES
ARE VERY IMPRESSIVE, WITH 60KTS AT 500MB AND 250MB WINDS AT 100KTS.
LOW LEVEL WINDS ARE ALSO EXPECTED TO BE BACKED OVER SE KS AHEAD OF
THE SFC LOW. THE MAIN QUESTION WL BE HOW FAR NORTH THE WARM
FRONT/BETTER MOISTURE MAKES IT. ATTM AM EXPECTING IT TO MAKE IT TO
BASICALLY ALONG THE KS/OK BORDER. THIS ACTIVITY SHUD BE SHORT LIVED
AS THIS STRONG SYSTEM LIFTS NORTH QUICKLY. PREV FCST HAD A MIX OF
SNOW AND RAIN TNGHT OVER CENTRAL KS, AND AM LEANING TOWARD TAKING IT
OUT, MAINLY DUE TO THE PRECIP CHANCES COMING BEFORE THE COLDER AIR
WORKS DOWN HERE. HAVE DECIDED TO GO WITH A MIX FOR THE FOUR CENTRAL
KS COUNTIES IN MY CWA, WITH NO ACCUMULATION EXPECTED AT ALL.

MON-WED: UPPER LOW WL GENERALLY BE SITUATED OVER NEBRASKA MON
BEFORE FINALLY SHEARING OUT AND MOVING EAST TUESDAY. SOUTH CENTRAL
AND SE KS SHUD SEE SOME SUN MONDAY WHICH MAY HELP TO BOOST TEMPS
INTO THE LOWER 50S. AS THIS SYSTEM PULLS OUT, COLDER CANADIAN AIR WL
SPILL DOWN INTO THE PLAINS. BY TUES 12Z 850MB TEMPS WL BE AROUND THE
-10 DEGREE RANGE, WHICH IS REALLY COLD FOR THIS TIME OF YEAR. SOME
LOW CLOUDS WL ALSO ACCOMPANY THE ARRIVAL OF THE COLDER AIR MONDAY
NGHT INTO TUESDAY, WHICH WL REALLY LIMIT HEATING TUES.  THEREFORE,
WENT BELOW FWC AND MORE IN LINE WITH THE MAV NUMBERS, WHICH MAY EVEN
BE TOO WARM. BUT FOR NOW WL JUST TREND IN THIS DIRECTION. BY WED SFC
RIDGE WL PLANT ITSELF OVER THE AREA, PROVIDING CLEARING SKIES. BUT
WITH FAIRLY COOL 850MB TEMPS STILL IN PLACE OVER SE KS, WL KNOCK
DOWN TEMPS WED, MORE IN LINE WITH 1000-850MB THICKNESSES, WHICH
PLACES MOST OF CWA IN THE 50S WITH AROUND 60 OVER CENTRAL KS.

THURS-SUN: NOT MUCH CHANGE NEEDED TO THE FCST THROUGH THIS PERIOD,
AS A GOOD WARM UP AND DRY CONDITIONS ARE STILL EXPECTED.

BY THURS WE WL BE UNDER NW FLOW ALOFT AS THE STRONG TROUGH AFFECTING
US NOW IS SITUATED OVER THE SE US. THEREFORE, LOOK FOR GENERALLY SW
SFC FLOW, WITH CLEAR AND WARMING CONDITIONS. BY 12Z FRI UPPER FLOW
SHUD FLATTEN OUT ALLOWING SOME LEE SIDE TROUGHING AND CONTINUING
WARMING TEMPS. HIGHS FRI ARE EXPECTED TO BE IN THE UPPER TO MID 70S
CWA WIDE, AS 850MB TEMPS CLIMB INTO THE 10 -14 DEGREE RANGE. IF WE
GET FULL SUN AND MIXING CENTRAL KS COULD EVEN CLIMB TO LOWER 80S.
THE ECM IS STILL TRYING TO PUSH A WEAK UPPER LOW ACROSS SOUTHERN
TEXAS. JUST LIKE YESTERDAYS RUNS, THE GFS IS NOT EVEN HINTING AT
THIS.  IF THE ECM WOULD VERIFY, THE ONLY CHANGE FROM THE GFS WOULD
BE MORE MID-UPPER CLOUDS OVER SOUTH CENTRAL KS FRI-SAT. BY SAT-SUN
MOST OF CENTRAL KS SHUD WARM INTO THE 80S, AS 850MB TEMPS STAY
FAIRLY WARM.

FCSTID = 7
ICT   37  51  29  47 /  20  10  10  10
HUT   34  48  27  48 /  20  10  10  10
EWK   35  50  27  48 /  20  10  10  10
EQA   37  51  27  47 /  20  10  10  10
WLD   39  53  30  47 /  20  10  10  10
RSL   30  42  24  48 /  30  10  10  10
GBD   31  43  25  48 /  20  10  10  10
SLN   32  42  27  49 /  30  10  10  10
MPR   35  50  27  48 /  20  10  10  10
CFV   40  54  30  45 /  40  10  10  10
CNU   39  54  29  46 /  40  10  10  10
K88   38  54  29  46 /  40  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Apr 6, 1:18 PM CDT, 3 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST AND
PARTS OF SOUTH CENTRAL KANSAS, FROM MID-AFTERNOON UNTIL THE EARLY
EVENING HOURS. LARGE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS,
WITH INCREASING POTENTIAL FOR DAMAGING WINDS CLOSER TO THE OKLAHOMA
BORDER BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 PM AND 9 PM
ACROSS SOUTHEAST KANSAS. THE AREA OF GREATEST LIKELIHOOD IS TO THE
EAST OF AN ARKANSAS CITY TO HOWARD TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.